Home' Australian Pharmacist : Australian Pharmacist January 2015 Contents Australian Pharmacist January 2015 I ©Pharmaceutical Society of Australia Ltd.
• causing dysphagia (e.g. potassium
supplements, NSAIDs, bisphosphonates)
slowing gastric emptying or causing
constipation (e.g. anticholinergics,
cisplatin, ACE inhibitors,
In addition, drug-induced depression and
cognitive impairment may cause food
refusal, while a reduction in the dosage
of psychotropic medications may also
cause weight loss, possibly by unmasking
an underlying disorder such as anxiety
A recent interesting
case was described of a 78-year-old
woman with bipolar disorder who was
discontinued chronic lithium therapy
due to her age and increased risk factors
for renal injury.
she experienced markedly decreased
appetite secondary to a depressive
episode, and developed acute renal
failure, which subsequently progressed
to a more advanced stage of chronic
Management of weight loss in elderly
people should be directed at identifying
and treating underlying causes, and
providing nutritional support.
Consideration should be given to the
patient’s environment and interest
in and ability to eat food.
contributory factors such as poverty,
poor oral health, difficulty in chewing
or swallowing, bereavement and
unhappiness, should be targeted.
Educating older people about nutrition
is a useful way of preventing and
dealing with this problem.
professionals have an important role to
play. It is useful to involve a dietitian and
a social worker to assist with assessment
and management, particularly in cases
where an obvious organic cause has not
been identified. A physiotherapist may
help patients increase their amount of
exercise, to thereby stimulate appetite
and increase energy intake and retain
muscle mass.8 An accredited pharmacist
can perform a medication review –
medications that are not clearly required
and that may be contributing to the
weight loss should be discontinued or
appropriate alternatives considered.3
The role for specific nutritional
interventions targeted at increasing
caloric intake and improving weight
The use of oral nutritional
supplements, such as high-energy drinks,
as a means of reversing weight loss and
increasing food intake may sometimes,
but not always, reverse weight loss.
Counselling and encouraging patients
to consume supplements in addition to
their usual food intake rather than as a
replacement of that intake is essential.
Various drugs, including appetite-
stimulants, antidepressants and
anabolic-like agents (e.g. cyproheptadine,
mirtazapine and megestrol acetate), have
been used to improve appetite or promote
weight gain in elderly individuals with
weight loss, but the evidence base is weak,
with very few randomised trials.3,8,14,17
Within aged care facilities, changes such
as providing favourite foods, increasing
food flavours, providing companionship at
mealtimes, and increasing staffing levels
and organising staff better to produce
higher quality feeding assistance during
mealtimes can be extremely beneficial.5
One study showed that elderly patients in
a hospital environment had higher food
intakes when they attended a dining room
every lunch time, compared with eating
alone at their bedside.
Returning to the unfortunate case of Mr JD,
there were possibly several risk factors for
complained that he was forgetful, and
so underlying dementia or depression
was possible. His medications may have
been implicated in developing anorexia
(e.g. digoxin toxicity or spironolactone),
particularly if he had significant renal
impairment. With decreasing oral intake,
dehydration is likely to worsen renal function
and propagate the downward spiral.
1. Visvanathan R, Newbury JW, Chapman I. Malnutrition in
older people–screening and management strategies. Aust
Fam Physician 2004;33:799–805.
2. Hetherington MM. Taste and appetite regulation in the
elderly. Proc Nutr Soc 1998;57:625–31.
3. Stajkovic S, Aitken EM, Holroyd-Leduc J. Unintentional
weight loss in older adults. CMAJ 2011;183:443–9 .
4. Peterson G. Obesity in the elderly: a ‘growing’ problem. Aust
Pharm 2009;28:934–7 .
5. Donini LM, Savina C, Cannella C. Eating habits and
appetite control in the elderly: the anorexia of aging. Int
6. Rolls BJ. Appetite, hunger, and satiety in the elderly. Crit Rev
Food Sci Nutr 1993;33:39–44 .
7. Rolls BJ. Appetite and satiety in the elderly. Nutr Rev 1994;52:S9–10.
8. Alibhai SM, Greenwood C, Payette H. An approach to the
management of unintentional weight loss in elderly people.
CMAJ 2005;172:773–80 .
9. Chumlea WC, Vellas B, Guo SS. Malnutrition or healthy
senescence. Proc Nutr Soc 1998;57:593–8 .
10. Gazewood JD, Mehr DR. Diagnosis and management of
weight loss in the elderly. J Fam Pract 1998;47:19–25 .
11. Sampson G. Weight loss and malnutrition in the elderly - the
shared role of GPs and APDs. Aust Fam Physician 2009;38:507–10.
12. Bales CW, Ritchie CS. Sarcopenia, weight loss, and nutritional
frailty in the elderly. Annu Rev Nutr 2002;22:309–23.
13. Serra Prat M, Fernandez X, Ribo L, Palomera E, Papiol M, et
al. Loss of appetite in elderly people in the community and
its relationship with functional capacity. Med Clin (Barc)
14. Huffman GB. Evaluating and treating unintentional weight
loss in the elderly. Am Fam Physician 2002;65:640–50.
15. Peterson GM. Horrible tasting food may not be due to
poor cooking: drug-induced taste disorders. Aust Pharm
16. Okada A. Acute renal failure induced by markedly
decreased appetite secondary to a depressive episode after
discontinuation of long-term lithium therapy in an elderly
patient with bipolar disorder. BMJ Case Rep 2014. doi:
17. Fox CB, Treadway AK, Blaszczyk AT, Sleeper RB. Megestrol
acetate and mirtazapine for the treatment of unplanned
weight loss in the elderly. Pharmacotherapy 2009;29:383–97.
18. Wright L, Hickson M, Frost G. Eating together is important:
using a dining room in an acute elderly medical ward
increases energy intake. J Hum Nutr Diet 2006;19:23–6 .
Figure 1. The potential downhill spiral of weight loss in elderly people (adapted from1,12
intake and weight loss
Decline in protein
reserve of body
Reduced capacity to
meet the extra demand
of protein synthesis
during illness and injury
Links Archive Australian Pharmacist December 2014 Australian Pharmacist February 2015 Navigation Previous Page Next Page